A Singapore cancer patient was held for four hours by immigration officials in the United States when they could not detect his fingerprints — which had apparently disappeared because of a drug he was taking.
The incident, highlighted in the Annals of Oncology, was reported by the patient’s doctor, Tan Eng Huat, who advised cancer patients taking this drug to carry a doctor’s letter when travelling to the United States.
The drug, capecitabine, is commonly used to treat cancers in the head and neck, breast, stomach and colorectum.
One side-effect is chronic inflammation of the palms or soles of the feet and the skin can peel, bleed and develop ulcers or blisters — or what is known as hand-foot syndrome.
“This can give rise to eradication of fingerprints with time,” explained Tan, senior consultant in the medical oncology department at Singapore’s National Cancer Centre.
The patient, a 62-year-old man, had head and neck cancer that had spread but responded well to chemotherapy. To prevent the cancer from recurring, he was put on capecitabine.
“In December 2008, after more than three years of capecitabine, he went to the United States to visit his relatives,” Tan wrote.
“He was detained at the airport customs for four hours because the immigration officers could not detect his fingerprints. He was allowed to enter after the custom officers were satisfied that he was not a security threat.”
Tan said the loss of fingerprints is not described in the packaging of the drug, although chronic inflammation of the palms and soles of feet is included.
“The topmost layer … is the layer that accounts for the fingerprint, that (losing that top layer) is all it takes (to lose a fingerprint),” Tan told Reuters.
“Theoretically, if you stop the drug, it will grow back but details are scanty.
via Cancer patient held at U.S. airport for missing fingerprint – Yahoo! News.